Doxorubicin cardiomyopathy in lung cancer patients

Tariq Siddiqui*, Ikram A. Burney

*Corresponding author for this work

Research output: Contribution to journalArticle

Abstract

Doxorubicin is cardiotoxic and its use must be monitored carefully. Incidence of refractory cardiac failure is shown to increase once the cumulative dose exeeds 450 mg/m2. However, significant decline of ejection fraction (EF) may occur even at lower dose levels. EF was monitored using Multigated Radionuclide Angiography (MUGA) scan of all consecutive lung cancer patients, treated with Doxorubicin based regimens. Thirteen of 82 patients showed a significant (more than 15%) decline of left ventricular EF. The dose of doxorubicin producing this decline ranged between 91-180 mg/m2. Actual decline in EF ranged between 16-45%. Only 5 of 13 patients developed symptoms attributable to the cardiac disease. Doxorubicin can alter EF significantly in lung cancer patients at levels well below which are considered 'safe'. The reason for massive decline in ejection fraction in these patients has been hypothesized.

Original languageEnglish
Pages (from-to)142-145
Number of pages4
JournalJournal of the Pakistan Medical Association
Volume48
Issue number5
Publication statusPublished - May 1998

ASJC Scopus subject areas

  • Medicine(all)

Fingerprint Dive into the research topics of 'Doxorubicin cardiomyopathy in lung cancer patients'. Together they form a unique fingerprint.

  • Cite this